EMAIL THIS PAGE TO A FRIEND

International journal of clinical pharmacology and therapeutics

A case of thrombotic thrombocytopenic purpura associated with bupropion.


PMID 23391368

Abstract

To report a case of bupropion-associated thrombotic thrombocytopenic purpura (TTP) syndrome. A 55-year-old man was admitted with complaints of diarrhea, acute renal failure, and confusion ~ 54 days after bupropion initiation for smoking cessation. Subsequently he had a tonic-clonic seizure and had to be intubated because of altered consciousness. Laboratory findings were compatible with microangiopathic hemolytic anemia. He was diagnosed as TTP for which the Naranjo adverse drug reaction probability scale indicated a probable relationship with bupropion (a score of 5). He was treated with plasma exchange, systemic corticosteroids, hemodialysis and recovered fully. Bupropion is an anti-depressant drug also indicated for smoking cessation. It has widely reported neuropsychiatric and allergic adverse effects; however, TTP associated with bupropion has only been reported once. The clinical course of TTP in this case was compatible with TTP related to acute, immune mediated drug toxicity, which suggests that auto-antibodies might have been responsible. Given the fact that the clinical condition is compatible with acute, immune-mediated TTP syndrome, we suggest bupropion deserves evaluation for auto-antibody induction. Prescribers should be aware of the possible risk of thrombocytopenia and TTP.